Illinois, 2014

Hail and Damaging Wind in Illinois, April 27, 2014

April 27, 2014 · NWS DVN · 2 events in 2 counties and zones

A powerful storm system lifted into the central Plains on the afternoon of April 27, 2014 and brought several rounds of showers and thunderstorms to eastern Iowa. Some of these thunderstorms were severe and produced damaging winds and an isolated hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful storm system lifted into the central Plains on the afternoon of April 27, 2014 and brought several rounds of showers and thunderstorms to eastern Iowa. Some of these thunderstorms were severe and produced damaging winds and an isolated hail report. In addition to the damaging winds rainfall totals ranged from a half an inch to around 1 inch in a little under an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 2:23 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 27, 2:23 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT SUN APR 27 2014

.SYNOPSIS...
ISSUED AT 320 PM CDT SUN APR 27 2014

INTENSE CYCLONE 985 MB LOCATED IN CENTRAL NEBRASKA WITH A WARM
FRONT TO EXTREME SOUTHEAST IOWA AND NORTHEAST MO. STRONG TEMPERATURE
GRADIENT WITH CURRENT TEMPERATURES IN THE MID TO UPPER 70S IN OUR
SOUTHERN CWA WHILE ONLY MID 50S WERE FOUND ALONG HIGHWAY 20. TIGHT
PRESSURE GRADIENT AROUND THIS STORM SYSTEM WITH EAST TO SOUTHEAST
WINDS IN THE DVN CWA HOWLING TO 35 TO 40 MPH. DOPPLER RADARS SHOWED
SOLID LINE OF THUNDERSTORMS PUSHING QUICKLY INTO CENTRAL IA AND
NORTHEAST MO. DAMAGING WINDS AND LARGE HAIL HAVE BEEN ASSOCIATED
WITH PORTIONS OF THIS LINE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 320 PM CDT SUN APR 27 2014

HEADLINES...FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA FROM
THIS EVENING THROUGH MONDAY EVENING. THIS IS FOR WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCAL AMOUNTS TO 4 INCHES
OVER THE NEXT COUPLE OF DAYS. THIS WOULD CAUSE FLOODING ON
TRIBUTARY RIVERS AND ALSO RENEWED FLOODING ON THE MS RIVER.

ACTIVE WEATHER WITH INTENSE CYCLONE IN NEBRASKA SLOWLY OCCLUDING AS
IT PUSHES INTO IOWA ON MONDAY. MODELS SUGGEST SEVERAL ROUNDS OF
THUNDERSTORMS TONIGHT WITH HEAVY RAINFALL AND LARGE HAIL ACROSS
MUCH OF THE CWA OVERNIGHT. DAMAGING WINDS AND LARGE HAIL EXPECTED
THIS EVENING IN OUR SOUTHERN COUNTIES. STRONG FORCING AND MOISTURE
TRANSPORT OCCURRING OVERNIGHT. LOW TEMPERATURES WILL RANGE FROM
THE MID TO UPPER 40S IN FAR NW IL TO THE UPPER 50S IN OUR FAR SOUTH.

THERE MAY BE A LULL IN THE ACTION MONDAY MORNING FOLLOWED BY A
LINE OF SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO THE EVENING.
MODELS SUGGEST A TRIPLE POINT IN OUR CWA WITH SOME SUGGESTING THIS
ALONG I-80. WITH SUCH A STRONG CYCLONE THE MAIN SEVERE WEATHER
THREATS WILL BE SEVERAL TORNADOES AND LARGE HAIL. THIS WILL BE
ESPECIALLY TRUE WHERE THE TRIPLE POINT BOUNDARIES EXIST. HEAVY
RAINFALL WILL ALSO BE AN ISSUE DURING THIS TIME. HIGH TEMPERATURES
WILL RANGE FROM THE LOWER 60S FAR NORTH TO THE MID 70S SOUTH.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 320 PM CDT SUN APR 27 2014

AFTER AN ACTIVE MONDAY EVENING THINGS QUIET DOWN AS FAR AS SEVERE
WEATHER IS CONCERNED. FOR THE REMAINDER OF THE WORK WEEK THE LARGE
AND SLOW MOVING UPPER LOW WHILE GRADUALLY WEAKENING/FILLING WILL
PRODUCE EXTENSIVE CLOUD COVER...ALONG WITH PERIODS OF SHOWERS MUCH
OF THE WEEK. HIGH TEMPERATURES WILL BE ONLY IN THE 50S. BY THE
WEEKEND WE CAN SAY GOODBYE TO THE UPPER LOW BUT MODELS BRING
ANOTHER SIGNIFICANT TROUGH ACROSS THE MIDWEST...WITH ANOTHER ROUND
OF SHOWERS. TEMPERATURES REMAINING BELOW NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 320 PM CDT SUN APR 27 2014

OVERALL...CONDITIONS TO DETERIORATE TO MVFR WITH IFR IN WAVES OF PCPN
THROUGH THE PERIOD. MORE WIDESPREAD AND ORGANIZED LINE OF STORMS IS
EXPECTED TO MOVE IN FROM THE SOUTHWEST MID TO LATE AFTERNOON AND
POSE RISK OF SEVERE HAIL AND WIND MAINLY SOUTHWEST OF TERMINALS.
THE CONVECTION IS LIKELY TO GRADUALLY WEAKEN WHILE LIFTING THROUGH
TERMINALS AS IT ENCOUNTERS MORE STABLE BRISK EASTERLY FLOW NORTH
OF A WARM FRONT. SOME OF THE LATEST HI-RES MODELS SUGGEST COULD
SEE LULL IN THE PCPN DEVELOP LATER THIS EVE...BEFORE MORE
WIDESPREAD SHOWERS AND STORMS OVERNIGHT INTO MONDAY AM. SOME OF
THESE STORMS COULD ALSO BE SEVERE. WINDS WILL REMAIN BRISK FROM
EASTERLY DIRECTION AT 15-30 KTS.

&&

.HYDROLOGY...
ISSUED AT 320 PM CDT SUN APR 27 2014

FLOOD WATCH IN EFFECT THIS EVENING THROUGH MONDAY EVENING. THREAT
OF FLOODING ON AREA TRIBUTARIES AND THE MISSISSIPPI RIVER WILL
INCREASE BY EARLY THIS UPCOMING WEEK AS A WIDESPREAD SIGNIFICANT
RAINFALL EVENT OCCURS OVER THE REGION. CURRENT FORECASTS SUGGEST A
WIDESPREAD AREA OF 1 TO 4 INCHES OF RAIN IS POSSIBLE OVER MUCH OF
THE FORECAST AREA BY WEDNESDAY. ROUNDS OF LOCALLY HEAVY RAINS WILL
BE POSSIBLE FROM LATE TONIGHT THROUGH MONDAY NIGHT WITH SCATTERED
SHOWERS THEN EXPECTED OVER THE AREA THROUGH MID WEEK. SINCE THE
PRECIPITATION WILL OCCUR OVER AN EXTENDED PERIOD OF TIME...THE
THREAT OF FLASH FLOODING WILL BE LOW. HOWEVER...RIVER FLOODING IS
EXPECTED...WITH MANY OF THE AREA TRIBUTARIES AND THE MISSISSIPPI
RIVER SEEING AT LEAST MINOR TO MODERATE FLOODING BY THE MIDDLE OF
NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
     DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING
     FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING
     FOR CLARK-SCOTLAND.

&&

SYNOPSIS...HAASE
SHORT TERM...HAASE/05
LONG TERM...HAASE
AVIATION...05
HYDROLOGY...HAASE
Hazardous weather outlook, Apr 27, 4:00 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN APR 27 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...MAINLY
SOUTHWEST OF A LINE FROM MANCHESTER IOWA TO PRINCETON ILLINOIS. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND DURING THE
AFTERNOON AND EVENING HOURS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

STRONG EAST WINDS WILL CONTINUE OVER MUCH OF THE AREA TODAY AND
TONIGHT. THE STRONGEST WINDS...AS HIGH AS 20 TO 30 MPH WITH GUSTS TO
40 MPH...WILL OCCUR ALONG THE HIGHWAY 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE ON MONDAY AFTERNOON
AND EVENING. MUCH WILL DEPEND IF CLOUDS AND LINGERING SHOWERS MONDAY
MORNING CAN DIMINISH ENOUGH TO ALLOW ENOUGH HEATING BY AFTERNOON TO
FUEL STRONG TO SEVERE STORM DEVELOPMENT IN OR CLOSE TO THE OUTLOOK
AREA. IF TEMPERATURES CAN WARM INTO THE MID TO UPPER 70S WITH
DEWPOINTS IN THE 60S...THERE WILL BE THE POTENTIAL FOR ALL TYPES OF
SEVERE WEATHER INCLUDING TORNADOES...LARGE HAIL AND DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA UNDER
A SLIGHT RISK FOR SEVERE WEATHER ON MONDAY. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS MAY THEN OCCUR ON TUESDAY. CURRENTLY SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE TUESDAY STORMS BUT THEY MAY BE
ABLE TO PRODUCE SOME SMALL HAIL.

REPEATED ROUNDS OF STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS
PORTIONS OF THE OUTLOOK AREA FROM TODAY THROUGH MONDAY NIGHT. A
LARGE AND SLOW MOVING STORM SYSTEM WILL THEN PRODUCE ADDITIONAL
SHOWERS AT TIMES TUESDAY THROUGH FRIDAY. THE SUBSTANTIAL RAINS WITH
SEVERAL INCHES CURRENTLY EXPECTED OVER PORTIONS OF THE OUTLOOK AREA
FROM TODAY THROUGH TUESDAY WILL LIKELY CAUSE SIGNIFICANT RISES ON
AREA TRIBUTARY RIVERS AND STREAMS. THE CUMULATIVE EFFECT OF THESE
RAINS WILL ALSO HAVE SOME IMPACT ON THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. SPOTTER
ACTIVATION MAY AGAIN BE NEEDED ACROSS MUCH OF THE OUTLOOK AREA MONDAY
AFTERNOON AND EVENING.

11/12

In the hours before

Local storm report, Apr 27, 3:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     BLAIRSTOWN              41.91N 92.08W
04/27/2014                   BENTON             IA   EMERGENCY MNGR

            BUILDING BLOWN DOWN. POWER LINES DOWN. SEMI JACKNIFED ON
            HIGHWAY 30.

&&

HAASE
Local storm report, Apr 27, 3:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             IOWA CITY               41.66N 91.54W
04/27/2014  M0.75 INCH       JOHNSON            IA   EMERGENCY MNGR

            PENNY SIZE HAIL.

&&

HAASE
Local storm report, Apr 27, 3:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     IOWA CITY               41.66N 91.54W
04/27/2014  M65 MPH          JOHNSON            IA   EMERGENCY MNGR

&&

HAASE
Local storm report, Apr 27, 3:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TORNADO          SPRINGVILLE             42.06N 91.44W
04/27/2014                   LINN               IA   LAW ENFORCEMENT

            TORNADO TOUCHDOWN JUST SOUTH OF SPRINGVILLE.

&&

HAASE
Local storm report, Apr 27, 3:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          2 NE MOUNT VERNON       41.94N 91.40W
04/27/2014                   LINN               IA   EMERGENCY MNGR

            SPOTTERS REPORTED TORNADO ON GROUND NEAR LINN RIDGE ROAD
            AND HIGHWAY 1. IT WAS LIFTING BACK UP BY 442 PM. RELAYED
            BY EMERGENCY MANAGEMENT.

&&
Local storm report, Apr 27, 3:54 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     NORWAY                  41.90N 91.92W
04/27/2014                   BENTON             IA   TRAINED SPOTTER

            TWO BUILDINGS DAMAGED. WIND MEASURED AT 89 MPH FROM A
            DAVIS INSTRUMENT SYSTEM.

&&

HAASE

The radar

The Lincoln radar (KILX), 147 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
April 27, 3:55 PM CST
Where
Hancock County, 0.53 mi E of Bowen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -91.060

A trained spotter reported hail that measured slightly larger than a quarter.

Thunderstorm Wind, Henderson

When
April 27, 3:57 PM CST
Where
Henderson County, Stronghurst
Measured
78 kt (90 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.750, -90.900

A power pole was snapped off and two sheds were flipped over by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515294, 515295.